Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 9, NWS Gaylord, MI

January 18, 2017

NWS Gaylord, MI issued this small craft advisory at Jan 18, 2017, 1:24 AM EST. It took effect at Jan 18, 2017, 10:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 1:24 AM EST (06:24 UTC)
In effect from
Jan 18, 2017, 10:00 AM EST
Expired
Jan 18, 2017, 10:17 PM EST
In force
12 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

088 
WHUS73 KAPX 180624
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
124 AM EST WED JAN 18 2017

LHZ345-346-LMZ323-341-342-344>346-181430-
/O.NEW.KAPX.SC.Y.0009.170118T1500Z-170119T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
124 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
4 follow-up statements
504 
WHUS73 KAPX 180932
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
432 AM EST WED JAN 18 2017

LHZ345-346-LMZ323-341-342-344>346-181745-
/O.CON.KAPX.SC.Y.0009.170118T1500Z-170119T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
432 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 AM EST THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 AM EST THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
223 
WHUS73 KAPX 181544
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1044 AM EST WED JAN 18 2017

LHZ345-346-LMZ323-341-342-344>346-182345-
/O.CON.KAPX.SC.Y.0009.000000T0000Z-170119T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1044 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
519 
WHUS73 KAPX 182035
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EST WED JAN 18 2017

LHZ345-346-190445-
/O.CON.KAPX.SC.Y.0009.000000T0000Z-170119T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
335 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-341-342-344>346-190445-
/O.CON.KAPX.SC.Y.0009.000000T0000Z-170119T0600Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
335 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
563 
WHUS73 KAPX 190317
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1017 PM EST WED JAN 18 2017

LHZ345-346-LMZ323-341-342-344>346-190430-
/O.CAN.KAPX.SC.Y.0009.000000T0000Z-170119T0600Z/
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1017 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 1:23 AM EST, 1 minute earlier.

Area forecast discussion, Jan 18, 1:23 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
123 AM EST Wed Jan 18 2017

.UPDATE...
Issued at 1002 PM EST Tue Jan 17 2017

Weak shortwave beginning to exit the area, which should gradually
put an end to the patchy drizzle/freezing drizzle over the next
few hours. Surface temperatures for the most part holding at or
just above freezing, although getting some reports of light icing
in the higher terrain where temperatures are just a bit colder.
Fog will become less widespread overnight as slightly drier air
advects in behind departing wave. We may even see a little
clearing over far northern parts of the region. Temperatures will
slowly settle into the upper 20s to lower 30s, leading to lots of
slick side and untreated roads for Wednesday morning.  Will
highlight this hazard in the HWO, graphics and SPS.

UPDATE Issued at 629 PM EST Tue Jan 17 2017

Secondary wave dropping through northern Michigan this evening,
accompanied by areas of drizzle/freezing drizzle. Have concerns
about very slick side and untreated roads tonight and will be
focusing on this with our graphics and with SPS's.
Drizzle/freezing drizzle should diminish later this evening as
wave departs. But will still have slick road issues as
temperatures drop slowly below freezing.

&&

.NEAR TERM...(Tonight)
Issued at 314 PM EST Tue Jan 17 2017

...Lingering fog and light precipitation tonight...

High Impact Weather Potential: Some concern for a bit of freezing
drizzle for parts of the area tonight.

Pattern Synopsis/Forecast: Storm responsible for this mornings very
icy conditions continues to pull northeast into southern Lake Huron
this afternoon, with a surface trough extending back northwest from
it across central lower Michigan. Most widespread and heavy
precipitation has exited well to our east, but combination of deep
low level moisture and enhanced convergence via that surface trough
continues to kick off areas of very light rain and drizzle. Surface
temperatures mostly continue to hover just above freezing where
precipitation is occurring. However, little doubt secondary and
untreated road surfaces remain very cold, likely resulting in still
ice covered and very slippery conditions. Looking further upstream,
high pressure and dry air continues to build into the northern and
central Plains.

Primary forecast concerns: Addressing that freezing drizzle
possibility this evening.

Details: Focus into this evening remains on precipitation trends and
the potential for refreezing as temperatures slowly fall. As
mentioned, main corridor of steadier and heavier precipitation has
passed well to our east, running well ahead of that southern Lake
Huron surface low. Deep low level moisture remains well behind this
system across our area in vicinity of the surface trough. This
moisture plume will only slowly push southeast for the remainder of
this afternoon and evening as secondary wave passes by to our south,
and when combined with weak lower level convergence and elevation
driven lift, should be enough to continue to generate some very
light precipitation. Based off trends and model derived soundings,
moisture axis falls below -10c, limiting ice nucleation and
supporting more of a drizzle scenario. Despite the clouds and
drizzle, nocturnal cooling will allow temperatures to drop below
freezing across interior areas, supporting some freezing drizzle.
Combine this with already ice-covered and wet road conditions, and
areas of slippery travel will continue through tonight, especially
on those untreated surfaces. Will continue to use special weather
statements and information in our hazardous weather products to
convey this hazardous travel. Fog should also fill in overnight,
leading to areas of reduced visibility, particularly across the
interior highlands. Conditions look to improve late tonight as dry
air begins to sweep in from the northwest, enough so that eastern
upper and parts of far northwest lower Michigan may actually see
some clearing by morning.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 314 PM EST Tue Jan 17 2017

...Gradually warming daytime temperatures...

High Impact Weather Potential: Minimal.

Pattern Forecast: Quite the blocky pattern expected across the
middle of the country during the mid-week timeframe with split upper-
level flow leaving northern Michigan relatively quiet. The next
weather-maker may not approach the region until late this work week
into the weekend as the pattern becomes more amplified with low
pressure lifting out of the central plains toward the upper
Mississippi Valley.

Primary forecast concerns: Main forecast concerns lie around any fog
potential this week as temps/dew points begin their climb along with
any overnight refreeze concern from daytime melting as overnight
temperatures are still set to fall below freezing.

Quiet sensible weather is expected to prevail for much of the week
as an expansive area of surface high pressure centered over the Ohio
Valley should keep conditions tranquil with gradually warming
daytime high temperatures. Expecting a diminishing cloud trend
across a majority of the area throughout the day Wednesday as
moisture continues to strip away to the east. The exception may be
eastern Upper where clouds should decrease initially, but gradually
thicken again during the afternoon as a subtle wave (despite a lack
of deep layer moisture) passes through southern Ontario. Highs on
Wednesday expected to range through the upper 30s. Wouldn't be
shocked to see areas of fog/freezing fog, perhaps locally dense,
especially Wednesday night as daytime temperatures leading to snow
melt allows for increased low-level moisture. Have introduced patchy
fog into the grids to a few hours past sunrise Thursday. Will also
need to watch the threat for refreeze on secondary and untreated
surfaces during the overnight period as temperatures fall into the
20s. A quiet day expected Thursday with partly sunny skies and
temperatures topping out from near 40 to the low 40s area-wide.
Similar theory Thursday night with patchy fog development possible
as daytime temperatures promote melting.

Our next system begins to approach the area late in the day Friday
as low pressure tracks through the plains into the upper Mississippi
Valley. There remains a varying degree of disagreement between
guidance, so will allow for better consistency before diving into
the details...but at this point, it's looking like any precip that
falls would be in the form of liquid. High temperatures again on
Friday between 15-20 degrees above normal, ranging through the low
40s across the CWA.

.LONG TERM...(Friday night through Tuesday)
Issued at 314 PM EST Tue Jan 17 2017

High Impact Weather Potential: System early next week could bring
another mix of precip.

Well above normal temperatures will be the highlight of the extended
period. Highs in the low 40s across the area are expected. With lows
near freezing, any daytime wetness could make for slick travel on
untreated surfaces. Above freezing dewpoints will also lead to some
loss of the snowpack.

Keeping an eye on a system possibly arriving early next week.
Currently progged track will bring plenty of moisture with the
system, with rain/snow mix not out of the question and surface temps
nearing freezing a concern as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 118 AM EST Wed Jan 18 2017

IFR/LIFR conditions in stratus and fog are expected to prevail
through daybreak before CIGS maybe lifting a little, but remaining
IFR for a good chunk of the day. VSBYS improving slowly through
the day. Stratus could be scoured out by late in the day, but
decently strong inversion could essentially trap stratus for the
TAF period. If there is some clearing, radiational cooling tonight
is expected to lead to a return of stratus and fog.

&&

.MARINE...
Issued at 314 PM EST Tue Jan 17 2017

Marginally gusty east winds will slowly back overnight,
becoming light westerly toward sunrise. Winds become southwest and
increase in speed Wednesday, when another round of SCA/s may be
needed, especially across northern Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 10 AM this morning to 1 AM EST
     Thursday for LHZ345-346.
LM...SMALL CRAFT ADVISORY from 10 AM this morning to 1 AM EST
     Thursday for LMZ323-341-342-344>346.
LS...NONE.
&&

UPDATE...JRK
NEAR TERM...MSB
SHORT TERM...MJG
LONG TERM...ALM
AVIATION...SMD
MARINE...MSB
Hazardous weather outlook, Jan 17, 10:12 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1012 PM EST TUE JAN 17 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-190315-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1012 PM EST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SECONDARY AND UNTREATED ROAD SURFACES WILL REMAIN ICE COVERED AND
SLIPPERY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

JK

In the hours before

Special weather statement, Jan 17, 10:30 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1030 PM EST Tue Jan 17 2017

MIZ016>036-041-042-180900-
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of...Petoskey...Cheboygan...Rogers City...
Charlevoix...Northport...Mancelona...Gaylord...Atlanta...Alpena...
Frankfort...Traverse City...Kalkaska...Grayling...Mio...
Harrisville...Manistee...Cadillac...Lake City...Houghton Lake...
West Branch...Tawas City...Gladwin...Standish
1030 PM EST Tue Jan 17 2017

...Side Roads and Untreated Roads Very Slick...

As temperatures fall overnight, water on snow covered and
untreated areas will re-freeze. This will create very slick
conditions.

Use caution if traveling overnight, as icy spots may be difficult
to see.

JK

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.